Call or Text Us! 817-592-9632
Burleson Audiology Clinic - Burleson, Texas

Woman taking pain killers and thinking about her hearing.

You may not recognize that there are risks associated with aspirin, ibuprofen, and other over-the-counter pain relievers according to new research.

Many prevalent pain medicines, including those bought over-the-counter, carry risks to your hearing that you’ll want to consider when taking them. Amazingly, younger men may be at higher risk.

What Studies Say About Hearing Loss And Pain Killers

Esteemed universities, including Vanderbilt, Harvard, and Brigham Young, conducted a thorough 30 year study. The researchers asked 27,000 individuals between the ages of 40 and 74, to complete a biennial questionnaire that included several health and lifestyle questions.

Because the survey was so diverse, researchers were unsure of what they would discover. After looking at the data, they were surprised to find a strong link between hearing loss and over-the-counter pain relievers.

The data also revealed something even more shocking. Men 50 or younger were nearly two times as likely to have hearing loss if they regularly used acetaminophen. People who regularly used aspirin had a 50% chance of experiencing hearing loss. And there’s a 61% chance that hearing loss will develop in those who use NSAIDs (ibuprofen and naproxen).

Another surprising thing that was revealed was that high doses used once in a while were not as bad for your hearing as low doses taken frequently.

It’s important to note this connection, but it doesn’t definitively reveal whether the pain relievers actually were the cause of the hearing loss. Causation can only be established with additional study. But these findings are persuasive enough that we should think about how we’re using pain relievers.

Current Theories About The Connection Between Pain Relievers And Hearing Loss

There are numerous theories as to why pain relievers may result in hearing loss which scientists have come up with.

When you experience pain, your nerves communicate this feeling to the brain. The flow of blood to a specific nerve is blocked by over-the-counter pain relievers. You then feel less pain as the regular pain signals are blocked.

Researchers think this process also decreases blood flow in the inner ear. Less blood flow means less nutrients and oxygen. Cells will die from undernourishment if this blood flow is reduced for extended periods.

Acetaminophen, which showed the most significant link, may also lessen the generation of a specific protein that helps protect the inner ear from loud noises.

Is There Anything That Can be Done?

Probably the most significant point to consider is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is an earnest reminder that hearing loss can manifest at any age. But as you age, if you take the right steps you will have a better chance of preserving your hearing.

While we aren’t suggesting you entirely stop taking pain relievers, you should recognize that there may be negative repercussions. Use pain medication only when you really need to and when dealing with prescription medication, only as prescribed.

If you can discover alternative solutions you should consider them as a first possibility. You should also reduce the consumption of inflammation-producing foods and boost Omega-3 fat in your diet. These methods have been shown to naturally lessen pain and inflammation while strengthening blood flow.

And finally, make an appointment with us for a hearing exam. Don’t forget, hearing exams are for individuals of all ages. If you’re younger than 50, now is the time to begin speaking with us about preventing additional loss of hearing.

Call Today to Set Up an Appointment

Questions?
Talk To Us.

    Your Name (required)

    Your Email (required)

    Phone (required)

    Your Message

    Why wait? You don't have to live with hearing loss. Call Us Today